Over the counter the drug abuse linked to death
The Northern Shenandoah Valley Substance Abuse Coalition is warning about the dangers of using an over-the-counter anti-diarrhea medication to detoxify from heroin and other opioid drugs.
The warning was issued after two recent overdose cases, one of them fatal, in Winchester and Clarke County.
The overdoses were attributed to loperamide, a medication commonly known by the brand name of Immodium, which is used to treat diarrhea.
Lauren Cummings, executive director of the substance abuse coalition, said both overdose victims took “exceptionally high” doses of the medication in an attempt to overcome the effects of the drugs they had consumed earlier.
Cummings said the overdoses involved men in their mid-20s in separate incidents within the last three weeks. The surviving victim remains hospitalized.
“It just emphasizes the severity of the addiction crisis in our area,” Cummings said of the two overdoses.
Addicts are turning to loperamide to manage withdrawal from heroin or to get a narcotic-like high.
“This is the first time we’re seeing something like this, and it’s concerning to us, Cummings said.
A typical dosage of loperamide is two milligrams, but the recent overdoses involved amounts of more than 100 milligrams each, Cummings said.
“What we’re seeing is people trying to self-medicate,” she said. “This information, unfortunately, you can find it on the Internet, and we just want to warn people about the risks of abusing these types of pills.”
The problem has begun to spread across the state. The state’s poison control hotline recently reported inquiries from physicians asking for advice on how to treat patients who had overdosed on loperamide.
Cummings said anyone who has overdosed on loperamide should seek medical help immediately. Those trying to overcome a drug addiction should check on treatment options listed at the substance abuse coalition’s website, www.roadtocovery.info.
Contact staff writer Joe Beck at 540-465-5137 ext. 142, or email@example.com